Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 34, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 19, 2017, 5:32 PM CDT for Cloud County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2017, 5:32 PM CDT (22:32 UTC)
- Expired
- Apr 19, 2017, 6:03 PM CDT
- In force
- 31 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cloud County, KS
The radar
The Grand Island radar (KUEX), 106 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 5:35 PM CDT | HAIL 1 | Jamestown, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 3:49 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
027
WUUS53 KTOP 192232
SVRTOP
KSC029-192315-
/O.NEW.KTOP.SV.W.0034.170419T2232Z-170419T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
532 PM CDT WED APR 19 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Cloud County in north central Kansas...
* Until 615 PM CDT
* At 531 PM CDT, a severe thunderstorm was located 4 miles east of
Beloit, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Concordia, Glasco and Jamestown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3965 9793 3965 9760 3931 9753 3931 9793
TIME...MOT...LOC 2231Z 239DEG 34KT 3948 9802
HAIL...1.00IN
WIND...60MPH
$$
Sanders2 follow-up statements
100
WWUS53 KTOP 192240
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
540 PM CDT WED APR 19 2017
KSC029-192315-
/O.CON.KTOP.SV.W.0034.000000T0000Z-170419T2315Z/
Cloud-
540 PM CDT WED APR 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR WESTERN CLOUD COUNTY...
At 540 PM CDT, a severe thunderstorm was located 5 miles east of
Scottsville, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Concordia, Glasco and Jamestown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3965 9793 3965 9760 3931 9775 3931 9793
TIME...MOT...LOC 2240Z 260DEG 36KT 3951 9785
HAIL...1.00IN
WIND...60MPH
$$
Sanders019
WWUS53 KTOP 192303
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
603 PM CDT WED APR 19 2017
KSC029-192313-
/O.CAN.KTOP.SV.W.0034.000000T0000Z-170419T2315Z/
Cloud-
603 PM CDT WED APR 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CLOUD COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central Kansas.
LAT...LON 3965 9793 3965 9760 3931 9775 3931 9793
TIME...MOT...LOC 2301Z 239DEG 34KT 3962 9761
$$
SandersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:55 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, Apr 19, 2:55 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Topeka KS 255 PM CDT Wed Apr 19 2017 .SHORT TERM...(This evening through Thursday) Issued at 255 PM CDT Wed Apr 19 2017 Currently 19Z satellite data shows a strong mid-level shortwave lifting out of the Northern/Central Rockies. Surface obs show a surface warm/stationary boundary draped through southeastern NE with surface low over south central NE with an associated cold boundary trailing through northwestern portions of KS. Strong WAA has allowed dewpoints to climb into the lower 60s this afternoon over northeastern KS. A well mixed BL remains in place with a fairly strong EML overhead. Highs today will top in the low 80s. Tonight is the biggest concern weatherwise this period. While best forcing remains just to the north of the area, severe thunderstorms are likely tonight as the cold front works into the area. The biggest change right now has been to delay development and progression slightly from the previous forecast. All severe threats will, however, remain in place as the late afternoon and early evening approach. The associated surface low will continue to deepen and strengthen as a shortwave aloft works over the area late this afternoon. This will help to steepen mid-level lapse rates, while the strengthening cold front will provide lift at the surface to break what is left late this afternoon into the evening. Storms will likely be able to start out as discrete or semi-discrete for a period mainly over north central KS up to the KS/NE border. The concern for a weak tornado threat does give at least some concern early and perhaps even as convection congeals into a linear mode by mid evening time frame due to the LLJ still aloft. Indications for 0-6 effective bulk shear up to 40-50kts with MLCAPE values up to 2000 J/kg will be sufficient for rotating supercellular development to take shape. Although, surface winds should stay southerly and quickly turn to a southwesterly direction, effective SRH values could still top out around 200 m2/s2 just ahead of the boundary. Therefore, the tornado risk will not be zero. Bigger concerns will almost certainly be large hail and damaging outflow winds. Storms should congeal into a line as the evening progresses. Flash flooding concerns will increase as the front moves through slowly. Therefore, areas that see storms train could see rapidly rising water and the threat for short term flooding. Good news is that overnight as the system sinks south of the area, dry air and high pressure should filter in quickly and clear out the clouds into the morning on Thursday. Cooler conditions expected for Thursday with highs into the mid to upper 60s. .LONG TERM...(Thursday night through Wednesday) Issued at 255 PM CDT Wed Apr 19 2017 Several waves are progged to move across the central U.S. through the extended period. The first looks to move through the central plains on Friday and Saturday. Models are in reasonable agreement with the overall system and tracking the surface low south of the forecast area. So concerns for severe storms appear to be low at this time. Although there are some indications of elevated instability Friday afternoon and evening. Because of this have some mention of thunder in the forecast. A second wave is forecast by the models to move across the plains on Monday. Models tend to track this system to the north of the forecast area but moisture return is not all that impressive ahead of it. As a result, forecast soundings form the GFS maintain a capping inversion over KS. So will need to watch trends with this wave, but for now precip chances look to be less than 20 percent. A third wave is progged to move into the plains Wednesday. There is a little more uncertainty with the details as the GEM develops a more amplified upper trough than the GFS or ECMWF. But with models showing better low level moisture advection along with some increasing forcing on Wednesday, have included a small POP for now. Temps should be on the cool side for Friday and Saturday as surface ridging continues to impact the area along with clouds and precip. So highs in the 50s and lower 60s seems reasonable. Temps should moderate for the remainder of the forecast period with more seasonal readings in the upper 60s to mid 70s. Low temps look to remain in the 40s and 50s. May need to watch out for Sunday morning as a ridge axis moves through the area. With dry air moving in and skies clearing out, have parts of north central KS falling into the upper 30s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1244 PM CDT Wed Apr 19 2017 For the 18Z TAFs, main hazard this period will be the arrival of -TSRA. Have pushed back timing due to a slow moving cold front. Expecting a storms to hang around for a few hours this evening before moving out. Do expect a period with storms to drop to at least MVFR category. Expect improvements as storms move through. Dry air should filter in nicely behind the front. Still gusty winds this afternoon ahead of the front up to the low 30kt range. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Drake LONG TERM...Wolters AVIATION...Drake
Hazardous weather outlook, Apr 19, 3:46 PM CDT, 1 hour 46 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 346 PM CDT Wed Apr 19 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-202100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 346 PM CDT Wed Apr 19 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. A severe thunderstorm watch is in effect for areas along and west of a line from Council Grove to Holton. Thunderstorms are expected to develop along a cold front in north central Kansas by 6 PM. These storms are expected to push southeast across the forecast area. Thunderstorms will be capable of large hail, damaging winds and a tornado cannot be ruled out, especially in north central Kansas. Any remaining thunderstorm activity should exit the area during the early morning hours of Thursday. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional rainfall is expected Friday through Saturday, with some moderate to locally heavy rainfall possible. If this heavier rainfall occurs, then some flooding of creeks and rivers will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary in north central and northeast Kansas. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 10:33 PM CDT | Special Weather Statement | TOP | Republic | 27 min |
| Apr 19, 5:45 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 19 min |
| Apr 19, 6:21 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 39 min |
| Apr 19, 6:51 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.